Kansas, 2012

Hail and Damaging Wind in Kansas, August 23 to 24, 2012

August 23 to 24, 2012 · NWS DDC · 5 events in 5 counties and zones

A slow moving thunderstorm complex produced training over a small location resulting in very heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A slow moving thunderstorm complex produced training over a small location resulting in very heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 23, 5:28 PM CST, 5 hours 32 minutes earlier.

Area forecast discussion, Aug 23, 5:28 PM CST, 5 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
628 PM CDT THU AUG 23 2012

...UPDATED AVIATION SECTION...

.SHORT TERM...(THIS EVENING THROUGH TOMORROW)
ISSUED AT 222 PM CDT THU AUG 23 2012

A WAVE IS FORMING IN CENTRAL COLORADO AS I WRITE.  THIS MID LEVEL
WAVE WILL MOVE EAST THIS EVENING AND ENCOUNTER A STRONG SOUTHERLY
UPSLOPE FLOW OF MOISTURE. THEREFORE, THINK AN MESOSCALE CONVECTIVE
SYSTEM WILL FORM IN THE VICINITY OF GLD, AND SLOWLY WORK EASTWARD
TONIGHT. THEREFORE WENT WITH BAND OF 40 PERCENT POPS, ABOUT 40 TO
60 MILES WIDE MIGRATING EAST ACROSS THE CWA DURING THE NIGHT.
ALSO, THERE IS SLIGHT CHANCE FOR A FEW SEVERE STORMS IN OUR
NORTHWEST COUNTIES THIS EVENING AND EARLY TONIGHT, MAINLY IN THAT
AREA NORTH OF SCOTT CITY TO RUSH CENTER. MENTIONED IN THE WX GRIDS
POSSIBLE SEVERE WITH HEAVY RAIN AND GUSTY WINDS. THE POPS WILL
INCREASE INTO 50 TO NEAR 60 PERCENT OVER OUR SOUTHEAST ZONES
SOUTHEAST OF A LINE FROM HAYS TO KINSLEY TO ASHLAND. RAINFALL WILL
BE SUBSTANTIAL IN THE EASTERN CWA, BUT ONLY LIGHT IN THE WEST.
INCREASING LOW LEVEL MOISTURE WILL CONVERGE ALONG AND AHEAD OF
THE BOUNDARY AS IT MOVES INTO THE LARNED, PRATT AND COLDWATER
AREAS, MAINLY AFTER MIDNIGHT. TEMPERATURES WILL ONLY FALL SO FAR
WITH THE CLOUDS AND MOISTURE MOVING THROUGH, AND SHOULD BOTTOM OUT
WITH MIN TEMPS IN THE MID 60S.

FRIDAY SHOULD SEE CONTINUED 40 POPS IN OUR EAST, BUT ONLY 20 POPS
WEST AS THE UPPER WAVE WILL BE EAST OF OUR WESTERN ZONES BY THEN.
ANOTHER WAVE WILL COME DOWN THE PIKE LATE IN THE AFTERNOON, AND
POPS WILL INCREASE TO 50 PERCENT IN OUR EASTERN 2 TIERS OF
COUNTIES, WITH ADDITIONAL BENEFICIAL RAIN EXPECTED. SO, WITH THAT
SAID, THE MAX TEMPERATURES WILL BE DOWN CONSIDERABLY COMPARED TO
TODAY, MAXING OUT NEAR 80 DEGREES IN OUR EAST AND PERHAPS TO THE
UPPER 80S IN OUR WEST. WINDS ON FRIDAY SHOULD BE SOUTHEAST IN THE
MORNING AND INCREASE TO 20G30MPH IN THE AFTERNOON, EAST OF A LINE
FROM HAYS TO DODGE CITY TO MEADE. WEST OF THAT LINE, AFTERNOON
WINDS WILL SHIFT SOUTHEAST TO EAST AS THE LEE SIDE TROUGH TRACKS
EASTWARD.

.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 355 PM CDT THU AUG 23 2012

FRIDAY NIGHT THROUGH SATURDAY NIGHT:

THIS PERIOD WILL HAVE THE BEST CHANCE FOR THUNDERSTORMS AS A WARM AIR
ADVECTION PATTERN CONTINUES ACROSS KANSAS. WITH ABUNDANT LOW LEVEL MOISTURE
AND ISENTROPIC LIFT ALONG A SURFACE BOUNDARY THERE COULD BE HEAVY RAINFALL
ACROSS THE REGION. THERE IS LARGE UNCERTAINTY WHERE THE LOW LEVEL/SURFACE
BOUNDARIES WILL BE LOCATED. THE 12Z ECMWF ADDED UNCERTAINTY COMPARED
TO THE 00Z ECMWF RUN AS THE NEW MODEL RUN STILL INDICATES THE POTENTIAL
FOR MORE RAINFALL SATURDAY EVENING. THIS DIFFERS FROM THE 00Z ECMWF
AS THE OLDER RUN MODEL ADVECTS DRIER AIR ACROSS THE WESTERN COUNTIES
LIMITING ADDITIONAL PRECIPITATION SATURDAY EXCEPT ACROSS SC/C KANSAS.
FOR NOW, SIDED WITH THE NEW ECMWF RUN AS THE 12Z GFS LOOKS TO BE SUFFERING
FROM CONVECTIVE FEEDBACK ISSUES AND OVERALL LOOKS SCIENTIFICALLY (METEOROLOGICALLY)
QUESTIONABLE. REGARDLESS, THERE IS A FAIRLY GOOD TREND THAT EAST OF
HIGHWAY 283 WILL BE THE IDEAL LOCATION FOR HEAVIER RAINFALL (WHERE THE
STRONGEST ISENTROPIC LIFT AND LL MOISTURE WILL BE).

SUNDAY AND BEYOND:

IF THE ECMWF IS RIGHT THEN THE BOUNDARY WILL SINK SE OF THE REGION AND
500 HPA GEOPOTENTIAL HEIGHTS WILL INCREASE ON SUNDAY. THIS WILL FAVOR
LOW LEVEL WARMING AND A DRY FORECAST. I HAVE WARMED TEMPERATURES CLOSER
TO MATCH ECMWF MOS AND HIGHER THAN THE ALLBLEND SOLUTION AS MID LEVEL
RIDGING CONTINUES ACROSS THE HIGH PLAINS. THIS TYPE OF SYNOPTIC PATTERN
WILL ALSO FAVOR ABOVE NORMAL TEMPERATURES ACROSS SW KANSAS. WE WILL
HAVE TO WATCH FOR A PATTERN CHANGE LATE NEXT WEEK AS EITHER A BACKDOOR
COLD FRONT COULD WORK ITS WAY ACROSS THE REGION OR PERHAPS SOME INFLUENCE
FROM ISSAC. VERY LOW CONFIDENCE EXISTS IN THIS DETERMINISTIC SOLUTION
THIS FAR OUT.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING)
ISSUED AT 623 PM CDT THU AUG 23 2012

A WEAK DISTURBANCE WILL MOVE THROUGH THE AREA TONIGHT BRINGING THE
CHANCE OF RAIN AFTER MIDNIGHT. CLOUDS WILL INCREASE AS THE NIGHT
PROGRESSES BUT SHOULD STAY ABOVE 4000 FEET. THUNDERSTORMS THAT DO
MOVE OVER THE TERMINALS WILL REDUCE VISIBILITIES TO AROUND 4
MILES. IT IS UNCERTAIN WHEN THESE STORMS WILL PASS OVER THE
TERMINAL SO HAVE PLACED A TEMPO GROUP IN THE TAFS. WINDS WILL
GENERALLY BE OUT OF THE SOUTH AT 10 TO 15 KNOTS WITH THE EXCEPTION
OF AROUND CONVECTION WHERE STRONGER WINDS COULD BE POSSIBLE.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  65  82  68  89 /  50  50  50  50
GCK  65  83  66  89 /  60  40  40  40
EHA  65  88  65  87 /  40  30  30  30
LBL  65  87  68  88 /  40  40  40  40
HYS  65  86  67  85 /  60  50  60  50
P28  67  83  70  87 /  50  50  60  70

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...BURKE
LONG TERM...SUGDEN
AVIATION...HOVORKA_42
Hazardous weather outlook, Aug 23, 3:15 AM CST, 19 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
415 AM CDT THU AUG 23 2012

KSZ030-031-043>046-061>066-074>081-084>090-240915-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
415 AM CDT THU AUG 23 2012 /315 AM MDT THU AUG 23 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE ACROSS CENTRAL AND PORTIONS OF
SOUTHWEST KANSAS EARLY THIS MORNING AND AGAIN THIS AFTERNOON AND
EVENING. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED, ANY
DEVELOPING STORMS COULD STILL BECOME FAIRLY STRONG TO SEVERE
CAPABLE OF PRODUCING GUSTY OUTFLOW WINDS IN EXCESS OF 50 MPH,
NICKEL TO QUARTER SIZE HAIL, AND PERIODS OF HEAVY RAINFALL
POTENTIALLY CAUSING LOW VISIBILITIES AND PONDING ON ROAD WAYS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE FRIDAY THROUGH SUNDAY.
AGAIN, THE MAIN FOCUS WILL BE ON PERIODS OF HEAVY RAINFALL WITH
POTENTIALLY STRONG GUSTY WINDS AND CLOUD TO GROUND LIGHTNING
THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND
EVENING...MAINLY EAST OF A GARDEN CITY TO LIBERAL LINE.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

32

The radar

The Dodge City radar (KDDC), 115 km away, was scanning. The volume nearest the first event began at 04:59 UTC.

Open the radar archive at this moment

Event by event

2 heavy rain, 2 hail, 1 thunderstorm wind. Local standard time, as filed.

Heavy Rain, Trego

When
August 23, 11:00 PM CST to August 24, 1:00 AM CST
Where
Trego County, 14.34 mi WSW of Trego Center
Reported by
Public
Coordinates
38.790, -100.140

The rain gauge with a capacity of 8 inches was overflowing.

Heavy Rain, Hodgeman

When
August 23, 11:00 PM CST to August 24, 2:00 AM CST
Where
Hodgeman County, 15.1 mi WNW of Jetmore
Reported by
Trained Spotter
Coordinates
38.190, -100.140

Rainfall of 4.45 was reported at a location 12 miles northeast of Kalvesta.

Hail, Grant

When
August 24, 2:55 PM CST
Where
Grant County, 3.89 mi W of Ulysses Arpt
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
37.610, -101.440

Strong winds were also reported with the hail.

Hail, Stanton

When
August 24, 3:05 PM CST
Where
Stanton County, 4.96 mi SSE of Stanton Co Arpt
Measured
0.75 in hail
Reported by
Public
Coordinates
37.510, -101.680

Winds were estimated to be 40 MPH while the hail was falling.

Thunderstorm Wind, Morton

When
August 24, 3:05 PM CST
Where
Morton County, 4.86 mi ESE of Richfield
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
37.240, -101.700

A large but dead tree was blown over.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 411356, 411357, 411359, 411360, 411361.